Cough medicine and BFing? - Mothering Forums

Forum Jump: 
 
Thread Tools
#1 of 3 Old 01-03-2011, 12:02 PM - Thread Starter
 
kismetbaby's Avatar
 
Join Date: Feb 2009
Location: Nor. Cal.
Posts: 1,937
Mentioned: 0 Post(s)
Tagged: 0 Thread(s)
Quoted: 0 Post(s)

Anyone know if couch medicine is safe while BFing?

 

I have a 15mo who still nurses quite a lot and after we all battled the stomach flu here, I have now developed a drippy nose and tickly cough. In the past, this kind of nasal drip w/ cough has led to a very persistent cough with bronchial inflammation (this has happened to me at least 3 or 4 times in winters past).  When this has happened the only way to get rid of it has been codiene cough syrup at night along with a heavy duty antihistamine and then the use of a steriod inhaler during the day to keep my airways open.  Is any of this going to be doable while BFing???

 

I assume the the inhaler is out, but what about the cough meds and antihistamines?

 

Any other advice on getting rid of such a cough?


photosmile2.gif Me= crunchy mama to one rambunctious toddler, born on October 1, 2009. And one sweet little baby born January 19, 2012. heartbeat.gif

kismetbaby is offline  
#2 of 3 Old 01-03-2011, 01:21 PM
 
CallMeMommy's Avatar
 
Join Date: Jun 2005
Location: MN, USA
Posts: 4,318
Mentioned: 0 Post(s)
Tagged: 0 Thread(s)
Quoted: 0 Post(s)

I think it's decongestants that are bad, they work by drying up excess secretions, which in turns dries up your milk.  I've been told plain old Mucinex without any of the add-ons is safe (and took it a few weeks postpartum with this last baby and didn't notice any affect on my milk supply).  I don't know about the antihistamines and inhalers, hopefully someone more knowledgeable will pipe in.


Bubba (9) bikenew.gifLukey (5) jog.gif  Fat Baby (2) babyf.gif  Me faint.gif

CallMeMommy is offline  
#3 of 3 Old 01-03-2011, 03:35 PM
 
PatioGardener's Avatar
 
Join Date: Aug 2007
Location: Canada
Posts: 5,041
Mentioned: 0 Post(s)
Tagged: 0 Thread(s)
Quoted: 0 Post(s)

 

Yeah, pseudoepherine will dry up milk, but inhalers etc should be OK I would think.  You need to post the exact name of the medication and hopefully someone can look it up in Hales for you.

Or you could search it out on amazon.com: 

http://www.amazon.com/Medications-Mothers-Milk-Lactational-Pharmacology/dp/0981525725/ref=sr_1_2?ie=UTF8&qid=1294097643&sr=8-2

 

kellymom: http://www.kellymom.com/health/meds/cold-remedy.html

 

PatioGardener is offline  
Reply

Tags
Breastfeeding , Health Healing

Quick Reply
Message:
Drag and Drop File Upload
Drag files here to attach!
Upload Progress: 0
Options

Register Now

In order to be able to post messages on the Mothering Forums forums, you must first register.
Please enter your desired user name, your email address and other required details in the form below.
User Name:
If you do not want to register, fill this field only and the name will be used as user name for your post.
Password
Please enter a password for your user account. Note that passwords are case-sensitive.
Password:
Confirm Password:
Email Address
Please enter a valid email address for yourself.
Email Address:

Log-in

Human Verification

In order to verify that you are a human and not a spam bot, please enter the answer into the following box below based on the instructions contained in the graphic.



User Tag List

Thread Tools
Show Printable Version Show Printable Version
Email this Page Email this Page


Forum Jump: 

Posting Rules  
You may post new threads
You may post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is On
HTML code is Off
Trackbacks are On
Pingbacks are On
Refbacks are Off